Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the side effects of Prednisone on long term use?

Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 2838 Questions

default
Posted on Fri, 28 Sep 2018 in Lupus
Question: Hello, we believe my wife has adult onset cutaneous lupus, lower leg edema, plaque like rashes, joint pain.
She improved markedly on a 10day long tapering steroid regimen for acute bronchitis.
what would be a reasonable dose of prednisone for long term therapy,and what are the side effects, long term possible deleterious effects of continuous steroid therapy
thanks, XXXXXXX ( i am a radiologist, md, but am not up to date on medical rx)
doctor
Answered by Dr. Lekshmi Rita Venugopal 3 hours later
Brief Answer:
Use the lowest possible dose that effectively controls the disease

Detailed Answer:
Hello,

The maximum dose of Prednisone that can be used is 60 mg per day. For initial management of Lupus, higher doses up to 60 mg can be used. Once the acute phase has been subsided, the dose of Prednisone can be tapered down slowly to adequate dose required for maintenance. The maintenance dose will depend on each individual's severity of illness and response to treatment. Maintanence at lowest dose (the dose can go as low as 5 mg per day) possible, which do not cause disease exacerbation is the ideal option.

Side effects of long term use of corticosteroids include drug induced Cushings, hypertension, diabetes, osteoporosis, cataract, glaucoma exacerbation, skin thinning, electrolyte imbalance, Immunosupression. The side effects increases as the dose of Prednisone used increases. So it is important to identify the lowest possible dose that works well for your wife and stick to that dose for long term maintenance.

Hope I have answered your query.
Let me know if I can assist you further.

Regards,
Dr. Lekshmi Rita Venugopal, General & Family Physician
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on